Metoclopramide can cause potentially fatal Neuroleptic Malignant Syndrome in burn patients, requiring prompt recognition and withdrawal of the agent.
Alerts clinicians to metoclopramide-induced NMS risk in burn patients; single case leaves open incidence and prevention strategies.
Neuroleptic malignant syndrome (NMS) is an uncommon, potentially fatal syndrome that occurs with the use of neuroleptic medications. In view of the rarity of this syndrome and the overlap with the pathophysiologic manifestations of a burn, the burn surgeon may not readily recognize NMS on presentation. We describe the case of a 27-year-old man with 15% TBSA burns who developed NMS as a result of metoclopramide use. Recognition and treatment resulted in a prompt resolution of symptoms. Initial treatment should include immediate withdrawal of all neuroleptic agents, measures aimed at decreasing body temperature, supportive care, and restoration of dopamine balance. Various authors have advocated treatment with various medications, including benzodiazepines, dantrolene, and dopaminergic agents. It is important for burn unit personnel to be aware of this syndrome because the early institution of therapy can be life saving.
No takes yet. Share an insight, caveat, or question.
Nachreiner et al. (2006) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: